Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 66, NWS Flagstaff, AZ

July 30, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 30, 2018, 7:44 PM MST for Yavapai County, Arizona. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 7:44 PM MST (02:44 UTC)
Expired
Jul 30, 2018, 9:15 PM MST
In force
91 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WGUS55 KFGZ 310244
FFWFGZ
AZC025-310415-
/O.NEW.KFGZ.FF.W.0066.180731T0244Z-180731T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
744 PM MST MON JUL 30 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 915 PM MST

* At 743 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lake Pleasant.

This includes the following streams and drainages...Bitter Creek...
Agua Fria River...French Creek...Humbug Creek...Castle Creek and
Cottonwood Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3392 11244 3395 11245 3401 11226 3399 11219
      3398 11219 3397 11220 3395 11224 3393 11223
      3391 11224 3390 11226 3388 11228

$$

KD
2 follow-up statements
357 
WGUS75 KFGZ 310325
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
825 PM MST MON JUL 30 2018

AZC025-310415-
/O.CON.KFGZ.FF.W.0066.000000T0000Z-180731T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
825 PM MST MON JUL 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
YAVAPAI COUNTY...

At 824 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to three inches of rain have fallen 
and flash flooding is expected.

Some locations that will experience flooding include...
Lake Pleasant.

This includes the following streams and drainages...Bitter Creek...
Agua Fria River...French Creek...Humbug Creek...Castle Creek and
Cottonwood Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3392 11244 3395 11245 3401 11226 3399 11219
      3398 11219 3397 11220 3395 11224 3393 11223
      3391 11224 3390 11226 3388 11228

$$

KD
412 
WGUS75 KFGZ 310418
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
918 PM MST MON JUL 30 2018

AZC025-310426-
/O.EXP.KFGZ.FF.W.0066.000000T0000Z-180731T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
918 PM MST MON JUL 30 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...

The heaviest rain has ended. Areas of standing water and increased 
flow around Lake Pleasant are likely to continue through the night. 
Please continue to heed any remaining road closures.

LAT...LON 3392 11244 3395 11245 3401 11226 3399 11219
      3398 11219 3397 11220 3395 11224 3393 11223
      3391 11224 3390 11226 3388 11228

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:49 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 30, 2:49 PM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
249 PM MST Mon Jul 30 2018

.SYNOPSIS...A generally mid-grade monsoonal pattern will continue
through the remainder of the week with daily afternoon chances for
thunderstorms, primarily across the higher terrain of northern
Arizona.

&&

.DISCUSSION...Scattered thunderstorms along the Mogollon Rim will
continue to advect southwestward through the remainder of the
afternoon. The main hazards will be lightning, small hail, and
localized flash flooding. Much drier air has filtered into the Four
Corners region with sunny skies being observed across most of Navajo
Nation and Hopi lands north of highway 264.

For Tuesday, another round of thunderstorms will develop along the
Mogollon Rim around midday, then drift south/southwestward during
the afternoon. Dry air will remain entrenched across the Four
Corners with another day of little to no activity over the Black
Mesa and Chuskas.

Wednesday through Friday, steering flow will become more westerly
over northern Arizona as 850mb-300mb layer anticyclonic flow
becomes centered over south-central Arizona. A mid-grade monsoonal
diurnal pattern of thunderstorms initiating along the Mogollon
Rim around midday, then drifting east based off the forecast
steering flow is expected.

The medium range models are hinting at some drying over northern
Arizona by the weekend as a little stronger westerly flow aloft dips
into northern Arizona. This would shunt monsoonal moisture farther
east into New Mexico. For now showed a decreasing trend in POPS
during the weekend, but still kept low-end chance in for areas along
the Mogollon Rim. Stay tuned.

&&

.AVIATION...For the 00Z package...Scattered showers and
thunderstorms south of a Grand Canyon-Flagstaff-Show Low line
will move slowly toward the southwest. Wind gusts in excess of 40
mph possible in the vicinity of storms. Activity diminishing after
02Z. Another round of scattered thunderstorms are forecast to
develop along the Mogollon Rim after 18z Tuesday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...For today through Wednesday...look for scattered to
numerous thunderstorms from the Mogollon Rim and White Mountains
region southward, with isolated storm coverage further north. Storms
most prevalent from late morning through sunset. High temperatures 5
to 10 degrees above normal across the further north locations.

Thursday through Saturday...monsoon moisture will spread across
all portions of Arizona. The result, an increasing chance for
storms across northeast Arizona. Expect near normal temperature
and relative humidity values for early August.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 30, 2:16 PM MST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
216 PM MST MON JUL 30 2018

AZZ016-018-302200-
Northern Gila County-Eastern Mogollon Rim-
216 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
300 PM MST...

At 215 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Young, or 22 miles south of Forest Lakes, moving
southwest at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila and Navajo
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 11078 3401 11066 3383 11064 3393 11091
TIME...MOT...LOC 2115Z 026DEG 6KT 3401 11075

TPS
Special weather statement, Jul 30, 3:52 PM MST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
352 PM MST MON JUL 30 2018

AZZ008-037-302330-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
352 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 430 PM
MST...

At 351 PM MST, Doppler radar was tracking a strong thunderstorm over
Kirkland and Skull Valley, or 20 miles southwest of Prescott Valley,
moving southwest at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wilhoit, Skull Valley and Kirkland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3459 11276 3451 11255 3428 11267 3441 11294
TIME...MOT...LOC 2251Z 033DEG 11KT 3445 11273

KD
Special weather statement, Jul 30, 4:21 PM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
421 PM MST MON JUL 30 2018

AZZ016-018-302345-
Northern Gila County-Eastern Mogollon Rim-
421 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL
445 PM MST...

At 420 PM MST, Doppler radar was tracking strong thunderstorms near
Pine and Strawberry, or 9 miles northwest of Payson. This storm was
nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Payson, Flowing Springs, Mesa Del Caballo, Geronimo Estates, Freedom
Acres, Pine, Strawberry, East Verde Estates, Houston Mesa Campground,
Water Wheel Burn At Houston Mesa Rd-
S, Tonto Natural Bridge State Park, Beaver Valley and Water Wheel
Burn At Houston Mesa Rd-N.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3447 11151 3434 11125 3418 11137 3432 11163
TIME...MOT...LOC 2320Z 033DEG 4KT 3431 11148

KD
Local storm report, Jul 30, 7:02 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
702 PM MST MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 SE BUMBLE BEE         34.19N 112.13W
07/30/2018  E0.88 INCH       YAVAPAI            AZ   PUBLIC

            NICKEL-SIZED HAIL REPORTED BY TRUCK DRIVER
            AT THE SUNSET POINT REST STOP. TIME IS
            ESTIMATED BASED ON INITIAL REPORT AND RADAR.

&&

BEP
Local storm report, Jul 30, 7:09 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
709 PM MST MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     1 SE BUMBLE BEE         34.19N 112.13W
07/30/2018  M70 MPH          YAVAPAI            AZ   MESONET

            70 MPH WIND GUST RECORDED BY SUNSET POINT
            RAWS. TIME OF EVENT IS ESTIMATED DUE TO 60
            MINUTE OBSERVATION INTERVAL.

&&

BEP
Special weather statement, Jul 30, 7:32 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
732 PM MST MON JUL 30 2018

AZZ037-310245-
Yavapai County Valleys and Basins-
732 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 745 PM
MST...

At 730 PM MST, Doppler radar was tracking a strong thunderstorm over
Castle Hot Springs, or 11 miles west of New River, moving south
across northern Lake Pleasant at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Castle Hot Springs and Lake Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3392 11242 3399 11248 3404 11218 3398 11219
      3395 11224 3394 11224 3394 11223 3392 11224
      3390 11235
TIME...MOT...LOC 0230Z 165DEG 8KT 3399 11232

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:16 PM MSTSevere Thunderstorm WarningFGZGila44 min
Jul 30, 5:44 PM MSTSevere Thunderstorm WarningFGZYavapai46 min
Jul 30, 6:16 PM MSTAreal Flood AdvisoryFGZGila3 hr
Jul 30, 6:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jul 30, 7:32 PM MSTSpecial Weather StatementFGZ13 min
Jul 31, 2:28 PM MSTSpecial Weather StatementFGZ32 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.